A cavalier King Charles spaniel was anaesthetised for upper airway surgery. A constant rate infusion of fentanyl at 6 μg/kg/hour and top-up boluses (5 μg/kg in total) were used for intraoperative analgesia. Intermittent positive pressure ventilation (IPPV) was instituted due to tachypnoea and inability to maintain normocapnia. Apnoea and severe hypercapnia developed after cessation of IPPV. IPPV was recommenced for 10 min to reduce hypercapnia, after which spontaneous ventilation returned. The patient had not awakened 45 minutes after isoflurane was turned off and 0.01 mg/kg naloxone was administered intravenously due to suspected fentanyl-induced narcosis. Following immediate arousal, the patient vomited and suddenly developed symptoms and radiographic changes consistent with pulmonary oedema. General anaesthesia was reinduced and 1 mg/kg furosemide was administered intravenously. IPPV was started with application of positive end expiratory pressure in an air/oxygen mixture for 60 minutes. Recovery was uneventful. This is the first report of a dog developing pulmonary oedema following intravenous naloxone.
- pulmonary oedema
- Received November 28, 2016.
- Revision received April 1, 2017.
- Accepted May 3, 2017.
- © British Veterinary Association (unless otherwise stated in the text of the article) 2017. All rights reserved. No commercial use is permitted unless otherwise expressly granted.
Statistics from Altmetric.com
Contributors NB was the primary anaesthetist responsible for management of this case and prepared the manuscript. CR critically revised the manuscript.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.